MD Anderson Cancer Center
Date: November 2012
>> [background music]
Because your blood cells are rapidly growing, chemotherapy may have an effect on them as well. Your blood cell count may decrease after chemotherapy begins. Low blood counts may cause you to be pale, feel tired, become short of breath and bruise or bleed more easily than usual. These symptoms are treatable so tell your doctor about them.
Protect yourself by following these guidelines, do not use suppositories, avoid activities that might cause injury, do not take aspirin or other pain relievers without your doctor's permission, tell your doctor or nurse about vitamins or herbal supplements that you're taking because many dietary supplements are blood thinners. Throughout your chemotherapy treatment your doctor will monitor your blood counts through routine blood tests. If blood counts are low, you may be more susceptible to infection.
To prevent infection or disease, wash your hands often with soap and water, avoid crowds and people who you know are sick, avoid getting cuts or breaks in your skin, talk to your doctor before getting any vaccines, and practice good mouth care and bathe daily. Be sure to watch for signs of infection. If you have a temperature of 101 degrees Fahrenheit or 38.3 degrees Celsius or higher, go to the nearest emergency room.
© 2012 The University of Texas MD Anderson Cancer Center
1515 Holcombe Blvd, Houston, TX 77030
1-800-392-1611 (USA) / 1-713-792-2121